But there was no proof that one necessarily caused the other.
Or the drugs themselves may interfere with blood sugar control.
These findings fall short of being strong evidence that taking anti-depressants directly increases risk of type 2 diabetes”
Dr Matthew Hobbs of Diabetes UK
Their analysis of 22 studies involving thousands of patients on anti-depressants could not single out any class of drug or type of person as high risk.
Prof Richard Holt and colleagues say more research is needed to investigate what factors lie behind the findings.
And they say doctors should keep a closer check for early warning signs of diabetes in patients who have been prescribed these drugs.
With 46 million anti-depressant prescriptions a year in the UK, this potential increased risk is worrying, they say.
Prof Holt said: “Some of this may be coincidence but there’s a signal that people who are being treated with anti-depressants then have an increased risk of going on to develop diabetes.
“We need to think about screening and look at means to reduce that risk.”
Diabetes is easy to diagnose with a blood test, and Prof Holt says this ought to be part of a doctor’s consultation.
“Diabetes is potentially preventable by changing your diet and being more physically active.
“Physical activity is also good for your mental health so there’s a double reason to be thinking about lifestyle changes.”
Around three million people in the UK are thought to have diabetes, with most cases being type 2.
Dr Matthew Hobbs of Diabetes UK, said: “These findings fall short of being strong evidence that taking anti-depressants directly increases risk of type 2 diabetes. In this review, even the studies that did suggest a link showed only a small effect and just because two things tend to occur together, it doesn’t necessarily mean that one is causing the other.
“But what is clear is that some anti-depressants lead to weight gain and that putting on weight increases risk of type 2 diabetes. Anyone who is currently taking, or considering taking, anti-depressants and is concerned about this should discuss their concerns with their GP.”